Thunderstorm Wind, Erie
- When
- August 31, 6:45 AM EST
- Where
- Erie County, Erie
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Thunderstorm winds downed several trees.
1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 31, 1:00 AM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 200 AM EDT FRI AUG 31 2001 MDLS IN FAIRLY GOOD AGREEMENT ON GROSS FEATURES. NVA PUSHING TO E OF AREA ATTM WITH PVA TAKING OVR FOR LT OVRNGT THRU FRI AM. SPOTTY SHWRS/TSTMS SRN/SERN SXNS OF CWA WL MOV ON TO E AS ANOTHER BATCH OF DSIPTG CNVCTN MOVES INTO WRN CWA BFR SR. MAIN CONVCTN LINED UP OUT AHD OF CDFNT FM SRN LHUR THRU CNTRL TO SW MI TO CNTRL IL. THIS ACTVTY LKLY TO PUSH INTO WRN SXNS AFT SR WITH THE LINE PROGRESSING E RMNDR OF MRNG AND INTO AFTN. FNT SHUD BE PRETTY MUCH S OF CWA AT 00Z. MDLS HOWEVER HV STGST PVA BTWN 00Z AND 09Z. STG CAA TAKING PLACE ATTM AS WELL. MAY HV TO CARRY A SMALL CHC OF A SHWR OVR PARTS OF NE OH AND NW PA. BY 12Z SAT SFC HI GAINING CONTROL WITH PLENTY OF DRY AIR MOVING IN. COOLER AS WELL. ALL MDLS SHOWING ZERO POPS SAT AND SIMILAR SAT NGT. SUN ALSO LOOKS DRY. GUID POPS IN THE LKLY TO CAT GROUP FOR TDA CNTRL AND E...HI CHC TO LKLY POPS W. THESE SEEM RSNBL SO WONT STRAY TOO FAR FROM THEM. GUID TMPS DONT LOOK TOO FAR OUT OF WHACK SO ILL GO PRETTY CLOSE TO THEM. .CLE... OH...NONE. PA...NONE. VRCEK
OHZ012-014-089-PAZ001>003-3311200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 633 AM EDT FRI AUG 31 2001 AN EAST WEST LINE OF THUNDERSTORMS THAT EXTENDED FROM OFFSHORE OF LAKE COUNTY EAST THROUGH ASHTABULA COUNTY AND INTO ERIE AND CRAWFORD COUNTIES IN NORTHWEST PENNSYLVANIA WILL MOVE EAST AT ABOUT 30 MILE AN HOUR. VERY HEAVY RAINS AND FREQUENT LIGHTNING ARE LIKELY WITH THESE STORMS AS THEY MOVE OVER THE AREA THROUGH 8 AM. LOCALIZED URBAN FLOODING WILL BE POSSIBLE DURING THE MORNING RUSH HOUR. THE STORMS MAY ALSO PACK BRIEF GUSTY WINDS AND SMALL HAIL. MOTORISTS ARE URGED TO SLOW DOWN ESPECIALLY WHEN APPROACHING WATER COVERED ROADWAYS. VRCEK
The Buffalo radar (KBUF), 145 km away, was scanning. The volume nearest the first event began at 12:27 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds downed several trees.
Thunderstorms dumped one to two inches of rain in less than 90 minutes. Widespread street and lowland flooding occurred. Underpasses in the city were flooded with as much as four feet of water. Many vehicles became stranded in the flood waters and several people had to be rescued from their cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265727, 5264365.